Alert archive / Ohio / Winter Weather Advisories in 2018

Winter Weather Advisory 21, NWS Cleveland, OH

December 5, 2018Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this winter weather advisory at Dec 5, 2018, 10:16 AM EST for Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2018, 10:16 AM EST (15:16 UTC)
Expired
Dec 6, 2018, 12:00 AM EST
In force
14 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WWUS41 KCLE 051516
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1016 AM EST Wed Dec 5 2018

.A developing onshore flow will continue to support moderate snow
showers off Lake Erie. Snow accumulations should be highest closer
to the lakeshore with lesser amounts inland.

OHZ012-089-PAZ001-052330-
/O.NEW.KCLE.WW.Y.0021.181205T1516Z-181206T0500Z/
Lake-Ashtabula Lakeshore-Northern Erie-
Including the cities of Mentor, Ashtabula, and Erie
1016 AM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Snow accumulations of 3 to locally 5 inches.

* WHERE...In Pennsylvania, Northern Erie county. In Ohio, Lake 
  and Ashtabula Lakeshore counties.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
4 follow-up statements
662 
WWUS41 KCLE 051659
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1159 AM EST Wed Dec 5 2018

.An onshore flow will continue to support developing snow showers
off Lake Erie this afternoon into the evening. Snow accumulations
should be highest closer to the lakeshore with lesser amounts 
inland.

OHZ012-089-PAZ001-060100-
/O.CON.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/
Lake-Ashtabula Lakeshore-Northern Erie-
Including the cities of Mentor, Ashtabula, and Erie
1159 AM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Snow accumulations of 3 to locally 5
  inches.

* WHERE...In Pennsylvania, Northern Erie county. In Ohio, Lake 
  and Ashtabula Lakeshore counties.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
036 
WWUS41 KCLE 052039
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
339 PM EST Wed Dec 5 2018

.Lake effect snow showers will continue into the evening hours
before moving offshore as winds aloft turn more southwest. Lake
county and the northern sections of Ashtabula county will see an 
additional 1 to locally 3 inches through evening while northern 
Erie County in Pennsylvania will see 1 to locally 4 inches. 


OHZ012-089-PAZ001-060445-
/O.CON.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/
Lake-Ashtabula Lakeshore-Northern Erie-
Including the cities of Mentor, Ashtabula, and Erie
339 PM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  4 inches. 

* WHERE...In Pennsylvania, Northern Erie county. In Ohio, Lake 
  and Ashtabula Lakeshore counties.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
791 
WWUS41 KCLE 060301
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1001 PM EST Wed Dec 5 2018


OHZ012-089-060415-
/O.CAN.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/
Lake-Ashtabula Lakeshore-
Including the cities of Mentor and Ashtabula
1001 PM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Lake effect snow bands have shifted out over Lake Erie. Any
additional snowfall overnight will be light with an inch or less
of additional accumulation. 

$$

PAZ001-060500-
/O.CON.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/
Northern Erie-
Including the city of Erie
1001 PM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations around
  one inch, mainly across eastern portions of Erie County.
 
* WHERE...Northern Erie county.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
993 
WWUS41 KCLE 060457
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1157 PM EST Wed Dec 5 2018


PAZ001-060600-
/O.EXP.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/
Northern Erie-
Including the city of Erie
1157 PM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT...

Heavier lake effect snow bands have shifted north over Lake Erie.
Any additional snowfall overnight will be light with an inch or 
less of accumulation. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Dec 5, 9:02 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 5, 9:02 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
902 AM EST Wed Dec 5 2018

.SYNOPSIS...
Generally high pressure will be across the region through
tonight although a weak trough will disturb that and cross the
area today with scattered snow showers and flurries. A cold
front with snow will cross the local area on Thursday followed
by high pressure for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Update...No big changes to zone forecasts for the morning
update.  Did freshen sky/pop/wx grids based on current trends.

Previous discussion...Light snow continues across the area
modulated by mesoscale features and broad light lift with the
passing of an upper trough/closed low. Accumulations will be
cosmetic coatings to upwards of a half inch for most. Brief
heavier snow showers could bring visibility down to a mile or so
at times. Low level lapse rates are decent. Somewhat more
concern with what hi-res models have been picking up on and that
is the meso-low feature across the lake. So far this morning
the enhanced snow showers have been just off shore. This is
expected to come ashore across far northeastern OH. So for
Lake/Ashtabula county could see a local 2 or 3 inches out of it.
This activity winds down this evening and then convergence
takes shape for a band of lake effect to form close to the PA
shore or just offshore. If this occurs, then a couple inches
could result. Winds back to the southwest and push it offshore
for the overnight.

More widespread, generally light, snow is expected for Thursday
as a cold front approaches from the northwest. Increasing
moisture and a brief push of warm advection will spread light
snow across the area as early as late morning Thursday with more
focused activity with the cold front itself Thursday
afternoon/early evening. Brief moderate snowfall rates may
result near rush hour. Could see this necessitate a winter
weather advisory for far northeast OH/northwest PA. Have held
off on a headline as to not diminish the this afternoon's light
snow for the same area. Also, we can fine tune amounts. For now,
for just Thursday daytime, have around 3 inches in northeast OH
and Crawford PA and 3 to 5 inches for Erie Co PA. Snow showers
will continue into Thursday night.

Temperatures will remain below normal. Highs today will only be
a handful of degrees warmer than the morning start. Mid/upper
20s tonight followed by lower 30s Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Broad upper level troughiness will persist across much of the
eastern United States as shortwave troughs move through the mean
flow during this time period. A more vigorous trough will push
southeast toward the area late Saturday night.

A cold front will move east of the area Thursday ushering in
colder air to the region again. High pressure will build east
across the southern Great Lakes Thursday night through Saturday
night as it moves off the East Coast. The high will bring a
return to fair weather for much of the forecast area through
this period. The exception will be the northeast snowbelt where
flow will become well aligned for lake effect snow out of the
northwest. Inversion height will increase slightly Thursday
evening and then lowers during the night Thursday night.
Instability is not all that impressive either with no more than
conditional. Even so, snow will push into northeast Ohio
Thursday night and linger through Saturday and then dissipate by
Saturday night.

Cold air advection behind the cold front will drop temperatures
primarily in the upper 20s to near 30 for highs and lows in the
20s to upper teens.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Amplification of an upper level ridge building into the West
Coast of the United states will result in deepening of the
eastern U.S. trough Sunday and Monday. As the upper level ridge
builds east toward the area, a large area of high pressure at
the surface will develop from Quebec southwest through the
eastern Great Lakes to the Texas Gulf Coast states. This high
pressure will dominate the weather Sunday through Tuesday. As
the high pressure shifts east of the area, a return to some warm
air advection will take place and cold air will push out to the
east. The warming trend will result in highs in the middle 30s
and lows in the 20s.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Little change for the first 6 hours of the TAFs. Ceilings will
continue to be on either side of the MVFR/VFR threshold for a
significant portion of the TAF period with a trend this
afternoon and evening to VFR. Light snow chances continue
through this afternoon, with the best coverage of snow/most
intense expected east of CLE along the lakeshore up to ERI
today into this evening. Any of the snow showers today will be
able to drop conditions to IFR briefly. Light/variable winds
will pick up a westerly direction before backing to the
southwest by 06Z Thursday.

OUTLOOK...Non-VFR returns with a cold front on Thursday and
lingers across northeast OH/northwest PA through Friday.

&&

.MARINE...
Southwest flow will gradually increase during the day into
tonight to 15 to 25 knots. Will likely need a small craft
advisory for later tonight. The advisory should be short lived
as winds diminish Thursday morning and become northwest behind
the cold front. Otherwise, generally light and variable winds
expected through the period as an area of high pressure builds
east across the lower Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...TK/Oudeman
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Oudeman
MARINE...Lombardy
Hazardous weather outlook, Dec 5, 5:14 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
514 AM EST Wed Dec 5 2018

OHZ012>014-089-PAZ001>003-061100-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
514 AM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate snowfall accumulations may occur on Thursday into Thursday
evening across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
061100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
514 AM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 1:41 PM ESTSmall Craft AdvisoryCLE45 hr

Nearby

Winter Weather Advisories in Ohio, 2018Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.